Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:1071

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (459 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Figures

 Article Access Statistics
    Viewed1783    
    Printed61    
    Emailed0    
    PDF Downloaded71    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTERS TO EDITOR
Year : 2012  |  Volume : 22  |  Issue : 2  |  Page : 149
 

Cyclophosphamide-induced nail hyperpigmentation in a child


Department of Pediatrics, Division of Pediatric Nephrology, PGIMER and Associated Dr. RML Hospital, New Delhi, India

Date of Web Publication12-Jun-2012

Correspondence Address:
A Saha
Division of Pediatric Nephrology, PGIMER and Associated Dr. RML Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.97144

Rights and Permissions



How to cite this article:
Saha A, Arora N, Mehra N, Dubey N K. Cyclophosphamide-induced nail hyperpigmentation in a child. Indian J Nephrol 2012;22:149

How to cite this URL:
Saha A, Arora N, Mehra N, Dubey N K. Cyclophosphamide-induced nail hyperpigmentation in a child. Indian J Nephrol [serial online] 2012 [cited 2019 Dec 7];22:149. Available from: http://www.indianjnephrol.org/text.asp?2012/22/2/149/97144


Sir,

An 8-year-old male, a case of steroid-dependent idiopathic nephrotic syndrome, was put on oral cyclophosphamide (2 mg/kg/day in two divided doses) along with prednisolone. After 8 weeks of therapy, the child developed hyper pigmentation of nails and proximal skin folds of all the fingers. The maximally affected were bilateral thumbs [Figure 1]. Pigmentation started proximally, first involving lunulae and then progressed distally in a longitudinal fashion. There was no associated onycholysis. After stopping the therapy, pigmentation started decreasing. Nails of the feet were not affected.
Figure 1: Hyperpigmentation of nails and proximal skin folds. Maximally affected were bilateral thumbs

Click here to view


Cyclophosphamide, an alkylating agent, has a varying spectrum of systemic and dermal toxicity; however, nail hyper pigmentation is a rare phenomenon in children. Hyperpigmentation in nails induced by cyclophosphamide begins proximally in the lunulae and then spreads distally, probably with the growth of the nail plate. On stopping the drug, the pigmentation reverts back in the fashion it appeared. [1] The pattern of involvement may be varied, and may involve the proximal nail fold. The color may vary from purple to brown, being more apparent in black-skinned people. Toxicity may be asymptomatic and limited to cosmetic concerns; however, more severe side effects involving pain and discomfort have been reported in adults. [2] The exact pathogenesis of this pigmentation is not very clear. Various theories have been proposed, which include drug toxicity on the nail plate, genetic predisposition, and proliferation of melanocytes. Among the numerous patients receiving the drug, hyperpigmentation develops only rarely, suggesting it to be a drug reaction occurring in genetically predisposed individuals. Clinicians using this common chemotherapeutic agent need to be aware of this uncommon side effect of the drug.

 
  References Top

1.Ranawaka RR. Patterns of chromonychia during chemotherapy in patients with skin type V and outcome after one year of follow-up. Clin Exp Dermatol 2009;34:e920-26.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Kumar S, Dixit R, Karmakar S, Paul S. Unusual nail pigmentation following cyclophosphamide containing chemotherapy regimen. Indian J Pharmacol 2010;42:243-44.  Back to cited text no. 2
[PUBMED]  Medknow Journal  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07